| Catalog Number |
72200903 |
| Medical Device Problem Codes |
Material Disintegration (1177); Leak/Splash (1354)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a shoulder arthroscopy, the cannula threaded disp 8.5 x 72mm had particles breaking off on the white septum and ended up in the joint and had saline to spurt out or back flow up the shaft of the green cannula and out the septum.The particles were retrieved from patient.The procedure was completed with the same faulty device.There was a delay less than 30 minutes and no further complications were reported.
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H10 h3, h6: the reported devices were received for evaluation.A visual inspection revealed they are not in their original packaging.The cannulas were returned with the white seals broken and several small pieces were returned off the devices.A functional evaluation was performed on the returned device and found they are unable to function as designed due to the damaged seals.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause has been associated with a component failure.Factors that could have contributed to the failure include excessive force on the device, attempted correction of a damaged device, off-axis insertion of sharp instruments, fatigue on the seal from insertion and removal, or an inadvertent impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.